Thyroid dysfunction is a common adverse event during pembrolizumab therapy, but severe hypothyroidism accompanied by acute neuropsychiatric symptoms is rare. We present the case of a 78-year-old woman with metastatic colorectal cancer who developed agitation, hallucinations, and confusion three months after initiation of Pembrolizumab. Evaluation revealed profound hypothyroidism (TSH 37.9 mU/L, free T3 <0.60 pmol/L and free T4 <0.5 pmol/L) and moderate hyponatremia without acute findings on neuroimaging. Levothyroxine therapy led to complete remission of neuropsychiatric symptoms, and pembrolizumab was safely restarted with close monitoring and no recurrence. This case underscores the importance of assessing thyroid function in acute psychiatric presentations during immune checkpoint inhibitor therapy and supports cautious rechallenge after stabilization. Severe hypothyroidism was considered a major contributor, although a multifactorial delirium, including the contribution of hyponatremia and the absence of CSF/EEG evaluation, cannot be excluded.
No takes yet. Share an insight, caveat, or question.
Fregolente et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: